Perioperative Selective Serotonin Reuptake Inhibitor Use Is Associated With an Increased Risk of Transfusion in Total Hip and Knee Arthroplasty.
BACKGROUND: Selective serotonin reuptake inhibitors (SSRIs) have been shown in both orthopedic and general surgery literature to be associated with an increased risk of blood loss, and this is thought to occur via diminished platelet serotonin reuptake and subsequent decline in platelet aggregation potential. In this study, we aim at quantifying the effect of treatment with SSRIs on blood loss and transfusion rates following total hip (THA) or total knee arthroplasty (TKA). METHODS: THA (4485) and TKA (5584) cases from January 2013 to December 2017 at the investigating institution were queried and analyzed separately from an institutional database. Patients were stratified by utilization of an SSRI at the time of surgery. Patient demographics, baseline coagulopathy, preoperative and postoperative hemoglobin, transfusion, and length of stay were obtained to compare the 2 cohorts. RESULTS: The transfusion rate for SSRI users was 3.9% in the TKA group and 8.5% in the THA group. After controlling for age, gender, body mass index, presence of coagulopathy, procedure (THA vs TKA), and SSRI status, SSRI utilization was significantly associated with increased blood loss (P < .004), and logistic regression controlling for the same variables showed SSRI utilization to be predictive of transfusion (odds ratio, 1.476; P < .001). CONCLUSION: SSRI utilization was associated with increased perioperative blood loss and predictive of transfusion risk, particularly with THA. This represents an important factor that may be modified in the setting of total joint arthroplasty but further work will be necessary to study potential alternative medications for depression in the perioperative phase.
Belay, ES; Penrose, CT; Ryan, SP; Bergen, MA; Bolognesi, MP; Seyler, TM
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)